Alert archive / South Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 44, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 18, 2019, 7:33 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, North Carolina. It took effect at Oct 19, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2019, 7:33 PM EDT (23:33 UTC)
- In effect from
- Oct 19, 2019, 6:00 AM EDT
- Expired
- Oct 19, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 44 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WHUS42 KILM 182333 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 733 PM EDT Fri Oct 18 2019 SCZ054-056-191200- /O.NEW.KILM.BH.S.0044.191019T1000Z-191020T0000Z/ /O.NEW.KILM.RP.S.0026.191019T1000Z-191020T0000Z/ Coastal Horry-Coastal Georgetown- 733 PM EDT Fri Oct 18 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Saturday through Saturday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Saturday through Saturday evening. * LOCATIONS...Coastal Horry and Coastal Georgetown. * TIMING...From 6 AM EDT Saturday through Saturday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also, a strong longshore will develop at South Carolina beaches tomorrow afternoon as winds and surf increase ahead of Post-Tropical Cyclone Nestor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ NCZ110-191200- /O.NEW.KILM.RP.S.0026.191019T1000Z-191020T0000Z/ Coastal Brunswick- 733 PM EDT Fri Oct 18 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Saturday through Saturday evening. * LOCATIONS...Coastal Brunswick. * TIMING...From 6 AM EDT Saturday through Saturday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
2 follow-up statements
875 WHUS42 KILM 190847 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 447 AM EDT Sat Oct 19 2019 NCZ110-200000- /O.EXA.KILM.BH.S.0044.191019T1000Z-191020T0000Z/ /O.CON.KILM.RP.S.0026.191019T1000Z-191020T0000Z/ Coastal Brunswick- 447 AM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Coastal Brunswick. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ NCZ106-108-200000- /O.EXA.KILM.RP.S.0026.191019T1000Z-191020T0000Z/ Coastal Pender-Coastal New Hanover- 447 AM EDT Sat Oct 19 2019 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect through this evening. * LOCATIONS...Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ SCZ054-056-200000- /O.CON.KILM.BH.S.0044.191019T1000Z-191020T0000Z/ /O.CON.KILM.RP.S.0026.191019T1000Z-191020T0000Z/ Coastal Horry-Coastal Georgetown- 447 AM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...Coastal Horry and Coastal Georgetown. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 43
217 WHUS42 KILM 192338 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 738 PM EDT Sat Oct 19 2019 NCZ110-SCZ054-201200- /O.EXP.KILM.BH.S.0044.000000T0000Z-191020T0000Z/ /O.EXP.KILM.RP.S.0026.000000T0000Z-191020T0000Z/ /O.NEW.KILM.RP.S.0027.191020T1000Z-191021T0000Z/ Coastal Brunswick-Coastal Horry- 738 PM EDT Sat Oct 19 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Brunswick. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ SCZ056-200045- /O.EXP.KILM.BH.S.0044.000000T0000Z-191020T0000Z/ /O.EXP.KILM.RP.S.0026.000000T0000Z-191020T0000Z/ Coastal Georgetown- 738 PM EDT Sat Oct 19 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... Rough surf continues to impact the Georgetown County beaches this evening. Conditions will improve by late Sunday morning. $$ NCZ106-108-201200- /O.EXP.KILM.RP.S.0026.000000T0000Z-191020T0000Z/ /O.NEW.KILM.RP.S.0027.191020T1000Z-191021T0000Z/ Coastal Pender-Coastal New Hanover- 738 PM EDT Sat Oct 19 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from 6 AM EDT Sunday through Sunday evening. * LOCATIONS...Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Sunday through Sunday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 18, 7:28 PM EDT, 5 minutes earlier.
Area forecast discussion, Oct 18, 7:28 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
728 PM EDT Fri Oct 18 2019
.SYNOPSIS...
Tropical Storm Nestor should move inland on the Florida Gulf
Coast on Saturday, losing its tropical characteristics as it
brings rain and breezy conditions to the eastern Carolinas
late Saturday into early Sunday. High pressure will build in
behind this system through Monday. A cold front will move
offshore late Tuesday, followed by another area of high
pressure through Friday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
High pressure extending down from the north will continue to produce
dry and cool conditions tonight into early Saturday. Expect decent
radiational cooling as only some wispy cirrus should start streaming
in by morning, mainly over SC. This will lead to another cool night
with temps in the mid 40s to around 50 farther south in SC and SC
coast where high clouds may increase enough to keep lows a bit
warmer.
After a fairly decent morning, especially the farther north you go,
conditions will deteriorate Sat aftn as clouds thicken and rain
spreads north as extratropical low, formerly known as Tropical Storm
Nestor, tracks up through the Carolinas just inland from the coast.
Expect greatest winds along the coast where some gusts could reach
up to 15 to 25 mph mainly late Sat eve into overnight. As the low
tracks north, it will become more elongated with possibly two areas
of max pcp. The I-95 corridor and along the coast have best chc of
highest rainfall with periods of heavy rain mainly late Sat into Sat
night. Up to 2 to 4 inches of rainfall is possible. WPC has included
much of our local forecast office in a marginal risk for excessive
rainfall. Given the dry antecedent conditions, expect flooding
threat to remain minor.
There is a potential for iso tornado threat mainly from Sat eve into
the overnight hours. The greatest shear, along with instability and
moisture, will be closer to the coast as the low tracks up into the
Carolinas. Further inland, expect a more stable atmosphere with less
of a chc of any thunderstorms at all. The system should be tracking
out of local forecast area by Sun morning with lingering clouds and
pcp but heavy rain will ending.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Surface low pressure, the remnant of what should be former
Tropical Storm Nestor, will be located over far-eastern North
Carolina at sunrise Sunday, accelerating out to the northeast.
Lingering clouds and maybe an hour or two of rain may continue
during the morning before drier air wraps in behind the
departing low.
A broad upper air ridge building across the Southeast U.S.
Sunday will scoot offshore as a deep trough extending southward
from the Great Lakes approaches the Carolinas by late Monday. A
weak surface ridge will also move off the coast late Monday,
with light and veering winds expected. Showers could appear
inland as early as late Monday night as deep layer moisture
gathers ahead of the approaching front. PoPs have been limited
to only 20-40 percent for now.
I used a model blend for temperatures through the period which
yields low-mid 70s for highs and lows 55-60.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front extending southward from low pressure across the
Great Lakes should move through the eastern Carolinas Tuesday
evening. Moisture returning ahead of this front on southerly
winds should push dewpoints back to near 70 degrees. Coupled
with highs around 80, CAPE values around 1000 J/kg should
support showers and a few thunderstorms within a weakly sheared
airmass. PoPs have been increased to 60 percent during the day
Tuesday.
Model consensus is that the front will move off the coast
Tuesday evening. Only the 12z Canadian doesn't support this idea
as it is slower with both the front and the supporting upper
trough.
After the Great Lakes upper trough moves off the New England
coast Wednesday, another upper trough will deepen over the
Central U.S. which strengthens a downstream ridge off the East
Coast. This should support benign weather conditions across the
Carolinas with high pressure and dry weather. Depending on just
how quickly that next upper trough approaches from the west
late Friday, shower chances could begin to grow by next weekend.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Clear skies overnight will rapidly become cloudy near sunrise from
SW to NE across the area. No fog expected tonight as easterly winds
increase ahead of what will be post-tropical storm Nestor. Sub-VFR
conditions will develop during the afternoon hours with heavy rain
and thunderstorms possible creating widespread IFR conditions before
the end of the period. Winds will remain easterly throughout the
period increasing in speed during the afternoon to between 15-25 mph
with gusts near 30 mph; higher gusts along the coast.
Extended Outlook...Rain, gusty winds, and IFR/MVFR conditions likely
overnight Saturday into Sunday morning. Chance for early morning
fog/stratus next Monday and Tuesday mornings. Cold front expected to
move through Tuesday afternoon/evening.
&&
.MARINE...
A Gale Watch is in effect from late Sat aftn into early Sunday.
High pressure extending down from the north will maintain dry and
cooler conditions over the waters tonight. Seas will remain low,
less than 3 ft with light flow becoming more variable.
Conditions will deteriorate through late Sat into Sat night with
increasing onshore flow Sat aftn becoming SE to S up to 25 to 25 kts
through Sat eve into Sat night. Seas will increase up to 7 to 11 ft
by Sat night with rough seas expected as remnants of Tropical Storm
Nestor makes its way up through the Carolinas as an extratropical
low. The low will track up just inland maintaining a strong on shore
push through Saturday night before it begins to track off to the NE
leaving an offshore flow toward Sun morning with the beginning
of improving marine conditions.
Low pressure, the remnant of former Tropical Storm Nestor,
should be located over far-eastern North Carolina Sunday morning
and will be accelerating out to the northeast. Strong southwest
winds possibly gusting to gale force early in the morning should
decrease in speed and veer more northwesterly with time as the
low pulls away from the area. Seas as large as 6-10 feet early
Sunday morning should subside quickly, with the last of the 6
foot seas expected to end by Sunday evening across the Cape Fear
waters. Light winds and diminishing seas are expected Sunday
night through Monday night as a ridge of high pressure builds
across the Carolinas.
A cold front extending south from low pressure across the Great
Lakes should move into the western Carolinas Tuesday morning.
South winds ahead of the front should increase only modestly to
around 15 knots. Latest models (with the exception of the 12z
Canadian which is slow) move the front off the coast Tuesday
evening. Offshore winds are then expected Tuesday night through
Wednesday as high pressure near the Gulf coast slides east.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Saturday afternoon through Sunday morning for
AMZ250-252-254-256.
&&
SYNOPSIS...TRA
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...21
MARINE...TRA/RGZHazardous weather outlook, Oct 18, 3:11 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 311 PM EDT Fri Oct 18 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 191915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 311 PM EDT Fri Oct 18 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall amounts of 2 to 4 inches late Saturday into early Sunday could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes Saturday night, mainly closer to the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-191915- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 311 PM EDT Fri Oct 18 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rainfall amounts of 2 to 4 inches late Saturday into early Sunday could cause minor flooding. There is some potential that thunderstorms could produce isolated tornadoes Saturday night. In addition, elevated rip risk and rough surf expected Saturday into Sunday as extratropical low moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-191915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 PM EDT Fri Oct 18 2019 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Gale force winds are possible as the remnant of Tropical Storm Nestor moves near the area. Waterspouts are also possible during thunderstorms Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:33 PM EDT | Rip Current Statement | ILM | Georgetown, Horry | 24 hr |
| Oct 18, 11:15 AM EDT | Gale Watch | ILM | 10 hr |
Nearby
Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.